Older adults and multiple meds

Standard

If an older adult relative starts taking a new medication and suddenly becomes forgetful, or more forgetful, you need to say something. They may not like it. That doesn’t matter. If it’s a side effect or a bad reaction with another medication, it has to be addressed. They need to get to their doctor or call their doctor. Best case scenario: YOU call their doctor because you are the one who has observed the problem.

This, of course, requires that you already have a relationship with their doctor. If you’re the next of kin, that may help just by itself. My advice is go to a couple of routine appointments with your relative (they will have to consent, you can’t make them allow you to go unless they’ve been declared incompetent) so that the doctor knows you and your relative can tell the doctor and sign any papers needed so that you are allowed to speak to the doctor about their medications and conditions. This is easiest if the relative is a parent or grandparent.

What seems to be the onset of Alzheimer’s or dementia can be a medication reaction.

It’s vital to know what medications your relative is taking. It could very well save their life.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s